Utah, 2021

Winter Storm and Heavy Snow in Utah, February 15 to 17, 2021

February 15 to 17, 2021 · NWS SLC · 2 events in 2 counties and zones

A winter storm system brought heavy snow to northern Utah, including historic avalanche conditions in Little Cottonwood Canyon, and even heavy snow in the Salt Lake Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm system brought heavy snow to northern Utah, including historic avalanche conditions in Little Cottonwood Canyon, and even heavy snow in the Salt Lake Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 15, 6:01 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 15, 6:01 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
601 AM MST Mon Feb 15 2021

.SYNOPSIS...The next storm system of a series will impact the
region through midweek. A lull under brief ridging is expected
late week. Yet another storm system is possible for this weekend.

&&

.SHORT TERM (Through 12z Thursday)...Anticyclonic northwesterly
flow has spread across the area this morning in advance of the
next open wave through that will cross the area beginning this
evening. Morning satellite depicts an increasingly broad area of
cooling cloud tops over the northern Great Basin region coincident
with both a 130kt upper jet aloft, and mid level warm advection
within near westerly flow from NV and across western Utah.
Although minimal surface reflection exists, broad lift within an
increasingly moist airmass is beginning to drive light snow
development across northwestern Utah attm. This trend will
continue to spread east and south today with intensities
increasing for northern mountain areas and the northern Wasatch
Front/I-84 corridor where low level upslope driven by surface
southerlies will aid an orographic component within the pre-trough
environment.

Given current road temps in mid 20s across the UT/ID region where
these low level southerlies will continue to aid upslope and
intensities, opted to issue a Winter Weather Advisory focused from
north of Ogden and west across to Snowville/Park Valley as valley
accumulations in the 2-5"+ range look likely moving forward
throughout the WAA regime today. Have noted visibilities lowering
below 1sm at times on the I-84 passes already, but lack of
daylight/obs has limited known impact at this time. Hi- Res and
blended guidance continues to limit accumulation potential across
the Cache given regime in place, and arrival of steadier precip
later this morning will come once temps warm a bit (likely
limiting accums/impact there). This holds true for the
central/southern Wasatch Front areas as well where low level
southerlies should only promote maintenance of the dry boundary
layer depicted in the 12z RAOB until later in the day, at which
point the column should be beginning to moisten from the top down.
Relatively warm antecedent conditions are expected to severely
detract from accums until at least the overnight hours tonight
however.

As the open wave trough passes this evening, winds will begin to
veer throughout trending towards a deep layer and near cyclonic
northwesterly flow late night on through Wednesday morning. Time
heights and BUFRS depict a very favorable set up for enhanced
orographic potential for favored cross-barrier terrain within NW
flow...namely driven by steepening lapse rates under deep layer
CAA and near saturation from the surface up through at least H5.
It's been a given that mountain areas across the state will be
seeing prolonged light to moderate snowfall through Wednesday
morning given the trough itself, and Winter Weather Advisories
remain in place for most mtn areas, but feel the central Wasatch
mtns will tip the scales a bit with the aforementioned
orographics. Periodic rates near or in excess 1"/hr within this
regime are expected to increase both localized storm totals and
impacts within the Central Wasatch and upper Cottonwoods
especially. Upgraded to a Winter Storm Warning given higher
likelihood of increased impacts there.

The I-15 corridor valleys remain a bit more challenging regarding
snow impacts with and post trough passage, but confidence is
increasing for at least modest accums/impacts for some valleys and
most eastern bench areas at times late Tuesday night into
Wednesday morning...especially the Salt Lake valley and favored
central valleys. Plans are in place for partner collaboration
later this morning focusing on the Tuesday morning commute and
times thereafter through Wednesday morning...expecting additional
headlines will be needed for at least some of these valley areas.

Heights will begin building in from the west later Wednesday as a
low amplitude and progressive ridge transitions on shore of the
Pac coast. Stabilizing and drying conditions will shut the door
on this current storm cycle, but a progressive pattern will once
again take form in the long term.

.LONG TERM (After 12z Thursday)...THe long term forecast features
a checkerboard type weather pattern. Brief periods of upper level
ridging on Thursday and Sunday will be broken down by first, a weak
system on Friday, then a potential potent storm system at the start
of next week. The bulk of the long term will focus on the now weaker
system and the model variability with the storm system for next
Monday in the discussion below.

Upper level ridging across the Great Basin on Thursday will begin to
breakdown as the next storm system begins to approach the
Washington/Oregon coast. Expect clouds to increase throughout the
day in advance of this next storm system but much of Utah will see a
dry forecast for Thursday with temperatures holding in the mid to
upper 30s for most locations.

The aforementioned storm system is being handle well amongst the
model outputs as the trend is for the system to be much weaker as it
moves across northern Utah. Shifted the precipitation cutoff line
further north to compensate with this shift in the storm track.
Moisture availability will be the main question with this system but
this is primarily a forecast concern for the valley locations. Given
this uncertainty potential snowfall accumulation for the northern
will remain low with the best chance for accumulating snow being
tied to the higher elevations of the Wasatch and Uinta Mountains.
Valley precipitation chances tapper off Friday evening with ongoing
orographic driven mountain snow chances lingering into Saturday.

Differences begin to emerge amongst the models on how handle the
next storm system, but confidence for a potentially stronger system
compared to the previous storm system is increasing. Global models
do push a deeper trough through the Great Basin but there are
uncertainties in the exact timing, with the EC quickly bringing
in the system Saturday morning with the GFS 12hrs behind the EC. The
PoP forecast covers the entire period (Saturday morning through
Sunday morning) to account for the possibility of either the EC or
the GFS scenario panning out. Adjusts will be made once there is a
better consensus between the models on the exact timing of this
storm system.

&&

.AVIATION...VFR conditions will continue at the SLC terminal through
15-18z. Vicinity showers will transition to light snow showers at
the terminal by 18z, with MVFR conditions holding through 21z.
Increasing precipitation intensity and lowering CIGs will bring IFR
conditions with intermittent LIFR conditions after 21z and
persisting through the valid TAF period. Little to no snow
accumulation is expected at the KSLC terminal today. Southerly
winds will hold through much of the day before a a cold front
brings a shift to a northerly flow around 02z. Snow accumulations
on untreated surfaces are possible after 02z tonight.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Wednesday for UTZ006-007-
     009-010.

     Winter Storm Warning until 5 AM MST Wednesday for UTZ008.

     Winter Weather Advisory until 5 PM MST this afternoon for UTZ002-
     005.

     Winter Weather Advisory from noon today to 5 AM MST Wednesday
     for UTZ517-518.

WY...None.
&&

Merrill/Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 15, 6:22 AM MST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
622 AM MST Mon Feb 15 2021

UTZ001>016-019>021-517-518-WYZ021-161330-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
622 AM MST Mon Feb 15 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Yet another storm system will bring an additional round of
significant snowfall to all mountain areas, and some valley
areas across far northern Utah today. Most valley areas along the
I-15 corridor will begin to see accumulating snow beginning later
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A prolonged period of mountain snowfall will continue into
Wednesday, with those area favored by northwest flow seeing the
greatest accumulations through that time. It will become
increasingly likely for valley snow accumulations along the I-15
corridor Tuesday into Wednesday, especially for eastern bench
areas.

A brief period of high pressure is expected for Thursday, prior to
another storm system anticipated for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
February 15, 10:00 AM MST to February 17, 4:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 58 inches at Alta Ski Area, 50 inches at Snowbird, 31 inches at Big Cottonwood Spruces, 30 inches at Park City Mountain Resort, and 22 inches at SunCrest. In addition, the Town of Alta was placed under interlodge for 60 consecutive hours due to extreme avalanche conditions, beating the record setting 52 hours of interlodge set in February of 2020. State Route 210 was closed at 11 p.m. on Monday, February 15, and remained closed until the afternoon of Thursday, February 18. Both Alta Ski Area and Snowbird were closed for two straight days (Tuesday, February 16 and Wednesday, February 17). A reported 159 avalanches of Size 2 or larger were detected during the event, with 34 of those avalanches impacting state Route 210. In addition, peak wind gusts of 87 mph and 74 mph were recorded at Hidden Peak and Mount Baldy, respectively.

Heavy Snow, Salt Lake and Tooele Valleys

When
February 17, 12:00 AM MST to 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

Widespread heavy snow was reported across the Salt Lake Valley, including 19 inches in Cottonwood Heights, 16 inches in Olympus Cove, 14.5 inches in South Salt Lake, 14 inches in the Salt Lake City Avenues, 13.2 inches at Salt Lake City International Airport, 12 inches in Sugarhouse, 11 inches in Taylorsville, and 8 inches in West Jordan. Tooele Valley reports included 6 inches in both Tooele and Stansbury Park. Impacts included many schools closed or delayed starts, 219 crashes, COVID-19 testing and vaccine appointment canceled or delayed, and aviation impacts. At Salt Lake City International Airport, 17 departing flights were cancelled, 71 departing flights were delayed, 19 arriving flights were canceled, and 34 arriving flights were delayed.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940151, 940152.